Hand and foot pain

The patient is very pleasant physically fit 78-year-old insulin-dependent diabetic with pain in his bilateral hands and feet. He states that his pain is worse in the evenings from approximately 8 p.m. to 11 p.m. and he describes it as a burning and electrical shock type sensation. He has been on insulin greater than three years and also remains on Coumadin as well for his abdominal aortic aneurysm repair.

He states that he also has low back pain and he has been diagnosed with stenosis as he walks with a shopping cart in the supermarket. He has had an epidural steroid approximately one year ago, which did help with this discomfort.

He presents today self-referred for evaluation regarding possible neuropathy program.

ASSESSMENT:
This is very physically fit 78-year-old insulin-dependent diabetic with bilateral upper extremity and lower extremity paresthesia. It appears he also has underlying lumbar stenosis for which he had an epidural steroid injection approximately one year ago.

IMPRESSION:
1. Bilateral upper and lower extremity nondermatomal paresthesias; most likely diabetic peripheral neuropathy.
2. Suspected underlying lumbar stenosis with paroxysmal lumbar radiculitis.
3. Insulin-dependent diabetes.
4. Chronic anticoagulation with warfarin.
5. The patient is with pacemaker.

PLAN:
I had a very nice visit with the patient and his wife today. My recommendation at this point will be to obtain bilateral EMG studies of the upper and lower extremities in order to assess the degree of neuropathy.

We discussed wait and see approach versus medication management versus physical rehabilitation modalities versus further diagnostic workup in the form of VNG versus interventional pain therapies.

Interventional pain therapy such as lumbar sympathetic block plus or minus neurolysis versus a trial of neuromodulation versus P-stim are going to be very difficult to move forward due to patient’s chronic anticoagulation and pacemaker.

Due to these limitations, I think it is important to assess the degree of neuropathy prior to consideration of other pain modalities. Since he is a Medicare patient, it is very difficult to have topical compounds covered by Medicare. So, that would be another issue that we may not be able to overcome.

Either way, we will await the results of the EMG and then discuss possible treatment options. He and his wife seemed very happy with the visit today. I will look forward to work with them.

I have advised that he is on a very high dose of Lyrica, which is 225 mg b.i.d. I have advised him to go down by 25-50 mg every three to four days to see if we can limit the fatigue/sedation, which is probably being caused by the Lyrica. If he notices an increase in his pain while coming down of the Lyrica, then I am fine with him staying on the lowest dose that provides him with analgesia.

Advertisements

Leave a Reply